To:                   OMH Facility, Clinical and Nursing Leaders, Directors of OMH Licensed Programs

From:              Thomas E. Smith, M.D., Chief Medical Officer

Daniel Silverman, M.D., Medical Director, Bureau of Health Services

Subject:           Medical Alert: Increased Risk of Heat Illness to Persons Taking Antipsychotic Medications

Date:               July 21, 2020

Hot summer temperatures have been associated with an increase in heat-related symptoms and even deaths. Pattern and trend reviews of OMH incident reports have confirmed these findings. Individuals receiving antipsychotic medications are at particular risk of heat stroke and neuroleptic malignant syndrome (NMS) during periods of extreme heat, which is more likely in poorly ventilated rooms. Children and the elderly are at increased risk. In addition to monitoring individuals at risk, including any people placed in seclusion or restraints during and after such episodes, prevention is paramount.

These conditions may best be prevented by:

  • heighted attention to the state of hydration of patients, particularly those at high risk (those on antipsychotic medications, the elderly, children and those with poor fluid intake);
  • helping high risk patients remain in cooler areas;
  • monitoring patients for temperature elevations;
  • avoiding direct exposure to sunlight or minimizing exposure;
  • wearing protective clothing and using sunscreen;
  • minimizing anticholinergic medications which may interfere with sweating, e.g., treating extrapyramidal symptoms (EPS) with amantadine or other agents approved for the treatment of EPS instead of anticholinergics such as benztropine or trihexyphenidyl.

If not recognized and treated early, heatstroke can be fatal. The symptoms of heatstroke include:

Elevated body temperature. (Temperature of 104 degrees F is the main sign of heatstroke)

  • Hot and dry skin to the touch (not present in all cases)
  • Altered mental status
  • Nausea and/or vomiting
  • Headache
  • Fast heart rate
  • Rapid respirations

For patients experiencing significant temperature elevations, where heat stroke or NMS are a consideration, antipsychotic medications should be held until the diagnosis is clear. If the diagnosis of NMS is confirmed, the antipsychotic medication must then be discontinued.

To order Heat Stroke Warning brochures or posters, email DesignCenter@omh.ny.gov or fax your request to 315-735-5041. Please include the items requested, the number of copies, and shipping address. You can also request pdf files to print your own posters and brochures.

Please use the handouts to assist you and your staff in preventing and treating heat-related problems. Please ensure that these materials are widely circulated in your facilities and are discussed with patients and their families, in preparation for the hot weather ahead.

Feeling stressed by the COVID-19 pandemic? You are not alone. Call the NYS Emotional Support Helpline 7 days a week, 8am-10pm at 1-844-863-9314.

 

Translate »